Alert archive / Montana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 10, NWS Missoula, MT

July 8, 2013Ravalli County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 8, 2013, 11:37 AM MDT for Ravalli County, Montana. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2013, 11:37 AM MDT (17:37 UTC)
Expired
Jul 8, 2013, 12:00 PM MDT
In force
23 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Ravalli County, MT

The radar

The Missoula radar (KMSX), 68 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 11:48 AM MDTHAIL 0.53 E Bell Crossing, MTENOUGH HAIL TO MAKE THE GROUND WHITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 5.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2013-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2013-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1886 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

474 
WUUS55 KMSO 081737
SVRMSO
MTC081-081800-
/O.NEW.KMSO.SV.W.0010.130708T1737Z-130708T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1137 AM MDT MON JUL 8 2013

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RAVALLI COUNTY IN WEST CENTRAL MONTANA...

* UNTIL NOON MDT.

* AT 1130 AM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE        
  THUNDERSTORM PRODUCING HAIL UP TO ONE INCH IN DIAMETER.   THIS     
  STORM WAS LOCATED NEAR VICTOR...OR ABOUT 12 MILES NORTH OF         
  HAMILTON...AND WAS MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...BELL CROSSING...PINESDALE...
  STEVENSVILLE...VICTOR AND WOODSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

&&

LAT...LON 4629 11427 4648 11433 4658 11383 4652 11385
      4650 11388 4647 11385 4642 11385 4639 11381
      4637 11378
TIME...MOT...LOC 1737Z 256DEG 33KT 4643 11407

$$

DICKERSON
1 follow-up statement
371 
WWUS55 KMSO 081755
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1155 AM MDT MON JUL 8 2013

MTC081-081804-
/O.EXP.KMSO.SV.W.0010.000000T0000Z-130708T1800Z/
RAVALLI MT-
1155 AM MDT MON JUL 8 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RAVALLI COUNTY
EXPIRES AT NOON MDT...

THE THUNDERSTORM HAS WEAKENED AND MOVED OUT OF RAVALLI COUNTY.

LAT...LON 4629 11427 4648 11433 4658 11383 4652 11385
      4650 11388 4647 11385 4642 11385 4639 11381
      4637 11378
TIME...MOT...LOC 1754Z 256DEG 33KT 4647 11385

$$

DICKERSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:05 AM MDT, 7 hours 32 minutes earlier.

Area forecast discussion, Jul 8, 4:05 AM MDT, 7 hours 32 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
405 AM MDT Mon Jul 8 2013

.DISCUSSION...A trof of low pressure in Washington state is
approaching the Northern Rockies. Ahead of this quick moving short
wave this early morning are a couple of lines of showers and
thunderstorms in West Central Montana through Central Idaho. This
activity will increase in coverage through the morning hours and
encompass much of the region. Impacts from this activity will be
brief heavy rain, gusty outflow winds and frequent lightning.

A secondary burst of scattered showers and thunderstorms will
redevelop this afternoon with the short wave nosing its way into
northwest Montana. Similar impacts of gusty outflow winds, heavy
rain and frequent lightning are once again expected.

This system will quickly exit the region during the evening hours
and a strong ridge of high pressure returns through much of Thursday.
Warmer temperatures and dry weather will occur.

Confidence is increasing a bit for a scenario of a weak trof of
low pressure to brush through the region. The intensity of this
low is uncertain. It appears now the best potential for convection
may well be in southwest Montana and Lemhi county. The other
impact late Thursday through Saturday may be moderate westerly
winds.

Models diverge in their solution Sunday through early next week.
They are indicating either a continued windy westerly flow or a
building strong ridge with much warmer temperatures. Confidence is
very low on either solution at this time.

&&

.AVIATION...Scattered showers and thunderstorms currently in
central Idaho and west central Montana will impact terminal KMSO
through 08/1200z. These storms will increase in coverage later
this morning through mid Thursday evening. Terminals impacted will
be KGPI, KMSO and KBTM. Any storm that will pass through these
regions will impact terminals with brief heavy rain, frequent
lightning and gusty outflow winds. This activity will quickly
dissipate after 09/0300z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Jul 8, 7:14 AM MDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
714 AM MDT MON JUL 8 2013

MTZ007-043-081400-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
714 AM MDT MON JUL 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRANITE...EASTERN
MISSOULA AND CENTRAL POWELL COUNTIES UNTIL 800 AM MDT...

AT 710 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF SEELEY LAKE TO 10 MILES NORTHWEST OF EDS GULCH IN DRUMMOND...AND
MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...OVANDO AND
HELMVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4669 11332 4737 11347 4750 11309 4748 11305
      4719 11304 4718 11281 4717 11279 4688 11279
TIME...MOT...LOC 1314Z 243DEG 38KT 4732 11332 4682 11322
Special weather statement, Jul 8, 8:36 AM MDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
836 AM MDT MON JUL 8 2013

IDZ006>008-081515-
LOWER HELLS CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE
REGION-SOUTHERN CLEARWATER MOUNTAINS-
736 AM PDT MON JUL 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IDAHO COUNTY UNTIL 815 AM
PDT...

AT 729 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF GRANGEVILLE...MOVING NORTHEAST
AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LOWELL...HARPSTER...
CLEARWATER...NEWSOME AND SYRINGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4638 11551 4593 11513 4575 11613 4591 11626
TIME...MOT...LOC 1435Z 240DEG 38KT 4588 11606

DICKERSON
Special weather statement, Jul 8, 11:31 AM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1131 AM MDT MON JUL 8 2013

IDZ006-MTZ005>007-043-081800-
SOUTHERN CLEARWATER MOUNTAINS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT
REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
1131 AM MDT MON JUL 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI...NORTHWESTERN
GRANITE...SOUTHERN MISSOULA AND NORTHEASTERN IDAHO COUNTIES UNTIL
NOON MDT/1100 AM PDT/...

AT 1124 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR VICTOR...OR 12 MILES NORTH OF HAMILTON...
MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...STEVENSVILLE...BELL
CROSSING...QUIGLEY AND NIMROD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4676 11341 4643 11328 4627 11437 4648 11443
TIME...MOT...LOC 1731Z 252DEG 36KT 4643 11416

DICKERSON

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:14 AM MDTSpecial Weather StatementMSOPowell46 min
Jul 8, 11:31 AM MDTSpecial Weather StatementMSOGranite29 min
Jul 8, 1:41 PM MDTSpecial Weather StatementMSOFlathead49 min
Jul 8, 2:08 PM MDTSpecial Weather StatementMSORavalli37 min
Jul 8, 2:27 PM MDTSevere Thunderstorm WarningMSOMineral, Sanders48 min
Jul 8, 2:37 PM MDTAreal Flood AdvisoryMSOFlathead113 min
Jul 8, 2:44 PM MDTSpecial Weather StatementMSOFlathead46 min
Jul 8, 3:17 PM MDTSpecial Weather StatementMSODeer Lodge43 min
Jul 8, 3:20 PM MDTSpecial Weather StatementMSOLake40 min
Jul 8, 3:33 PM MDTSevere Thunderstorm WarningMSOLake27 min
Jul 8, 4:12 PM MDTSevere Thunderstorm WarningMSOMissoula33 min

Nearby

Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.